Epilepsy and depression

16th July 2018

Depression is a common mood disorder that is especially prevalent for some people with epilepsy. Overall, 1 in 5 people will be affected by depression and 30-35% of those with epilepsy will experience depression at some time.

Of course, everyone feels low from time to time, which in itself is not a diagnosis of depression. When the low feeling does not go and starts to affect a person’s daily life this could be a sign of depression. This might include losing interest in things you used to enjoy or feeling worthless for long periods of time. Many people stop taking care of themselves due to an intense feeling of hopelessness. They could also have trouble sleeping or loss of appetite amongst other potential symptoms.  

It’s an incredibly serious condition that should be treated as such and requires medical intervention. If you’re feeling similar to the above description, we encourage you to speak to a medical professional as soon as possible.

How does epilepsy cause depression?

There are a number of ways that epilepsy can lead to a person becoming depressed. It can often be difficult for a person with epilepsy to know which is the reason for their depression. Causes can include:

Seizures

It’s not uncommon for people to feel depressed for several days after a seizure. This can be largely dependent on the type of seizure and the area of the brain that has been affected. It’s often helpful to keep a diary and note down and feelings of depression to see any potential links between seizures and these experiences.

Hormones

Elevated hormone levels can lead to a person feeling depressed. Hormones can directly affect mood and brain function and are a common cause. Research has shown that both female and male hormones can affect the risk of developing both epilepsy and depression. Although, this often affects women more commonly than men.

(source: https://www.healthline.com/health/epilepsy-depression-connection#causes)

Medication side effects

Depression can be a side effect of some anti-epileptic medications (AEDs). These medications can affect the mood centres in the brain that regulate feelings and lead to a person experiencing extended low periods.

Psychosocial

The very fact of adjusting to life with epilepsy can lead to a person becoming depressed about the condition itself. It can be really tough for people to deal with epilepsy and its associated symptoms and requirements. For many people, simply being diagnosed might be enough to result in depression, for others it may be over years of coping before it occurs.

Treating depression and epilepsy

Treating a person for both depression and epilepsy can be difficult as the combination of AEDs with antidepressants can affect symptoms and increase the frequency of seizures. It’s common for healthcare professionals to take a cautious approach and start slowly with low doses to test for a combination that works for you. Never take any antidepressants without first seeking the advice of a healthcare professional.

Helpful resources and helplines

If you are experiencing depression, please don’t suffer in silence. National Epilepsy Training are here to help, you can call us on 01706 373075 or email admin@nationalepilepsytraining.co.uk.

Alternatively, these resources and helplines might be useful:

NHS Choices

Low mood and depression

Royal College of Psychiatrists – Depression leaflet

rcpsych.ac.uk

The Mental Health Foundation

mentalhealth.org.uk

Mind

MindInfoline: 0300 123 3393

Mind.org.uk

Samaritans

116 123 (UK)

https://www.samaritans.org/